What is tardive dyskinesia?
The long-term use of anti-psychotic medication can be beneficial and lead to positive outcomes in the life of individuals diagnosed with a mental illness. However, there can be a severe side-effect called tardive dyskinesia. We encourage consulting your physician to learn more about the side-effects of long-term use of anti-psychotics. Know the risks and all your options, especially before treating your children.
From Depression and Bipolar Support Alliance:
Tardive dyskinesia (TD) can be a debilitating condition that is thought to impact at least 500,000 people in the US. Characterized by repetitive, involuntary movements such as tongue thrusting, lip smacking or rocking of the hips, TD is often caused by long-term use of anti-psychotic medications, which are sometimes used to treat bipolar disorder and depression. This condition is little understood and is often missed by mental health care providers, as well as by the people experiencing the symptoms themselves.
The symptoms of this condition can lead to social isolation, the inability to do daily tasks and, in some cases, even to an inability to work. While the condition can sometimes be reversed, or have symptoms reduced, by a change in medication type or dose, the symptoms can persist indefinitely—even after terminating the use of the medication that caused the TD.
To read the full article click here.
RELATED ARTICLES PAGES AND TOPICS
Share your story with the community. Click here to contact us about doing a SETH TALK.
Interested in becoming a guest writer for Seth’s Mom. Click here to contact us.